Georgia, 2018Damaging Winds in Georgia, June 23 to 24, 2018
June 23 to 24, 2018 · NWS FFC · 14 events in 12 counties and zones
Persistent warm and unstable airmass over the region resulted in widespread afternoon and evening thunderstorms each day, with several reports of damaging thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $64,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent warm and unstable airmass over the region resulted in widespread afternoon and evening thunderstorms each day, with several reports of damaging thunderstorm wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 23, 12:45 PM EST, 0 minutes earlier.
Area forecast discussion, Jun 23, 12:45 PM EST, 0 minutes before
Area Forecast Discussion...UPDATED for Aviation
National Weather Service Peachtree City GA
145 PM EDT Sat Jun 23 2018
.Update...
Have increased pops to account for developing showers and storms
moving into the area from AL. No other changes at this time.
41
.Previous...
Near term forecast in pretty good shape. Increased PoPs late
morning and midday over westcentral GA area based on increasing
coverage/intensity of convection over northern AL/MS.
SNELSON
&&
.PREV DISCUSSION... /Issued 526 AM EDT Sat Jun 23 2018/
SHORT TERM /Today through Sunday/...
Main concern is likelihood and timing of strong/svr storms late this
afternoon and evening. Also concerned about excessive heat.
Slow moving upper wave over midwest states with unseasonably strong
westerlies south across southern states including GA...still in
place. While best severe storm ingredients may remain west of GA
will still be enough CAPE and vertical wind shear for isolated
severe storms late afternoon and evening. HREF MLCAPE should be 2000-
2500 J/kg, which is less than the 3000 or so we saw yesterday. 0-6km
bulk shear also strong, 25-30kts, with aforementioned westerlies in
place, but low level shear somewhat weak during peak instability
this afternoon, 0-1km SRH only progged around 50-100 m2/s2 by HREF.
Will likely not see as many severe storms as yesterday with these
values but sufficient for another round of atypical fast-moving
multicell/QLCS and brief supercell storms. No strong consensus with
hires models on timing and coverage. Some indication that first
round could go up over middle GA first then subsequent round coming
in from AL into north GA. Main threats will be damaging wind but
cant rule out brief/weak tornado with any supercell storm or QLCS-
boundary interaction.
Sunday should see another round of isolated storms but less
instability and much less coverage as upper low continues to slide
east away from the area.
Heat index values likely to exceed advisory criteria in far
southeast counties. Will continue to monitor this as new guidance
comes in.
SNELSON
LONG TERM /Sunday Night through Friday/...
Still not much change in the over all pattern for the next 6
days, but we may be seeing the beginning of a pattern shift by
day 7. North and Central GA will stay in West to Northwesterly
upper level flow through Wed/Thu. This will allow waves and
moisture to continue to move across the area keeping the
Southeastern U.S. convectively active through the period. Still
expecting mainly diurnally driven storms each day as instabilities
peak everyday between 18z-00z across the CWA. The airmass is also
expected to stay fairly moist with PWs in the 1.5 to 1.9 inch
range through day 6/7 as well. By Friday it looks like the upper
level flow begins to turn to the NE as a wedge of surface high
pressure build down the eastern seaboard. If this happens we could
see mainly cloudy skies for the Friday/Sat with temps dipping a
bit more into the 80s. This is still 7 to 8 days away and do not
have a lot of confidence in this. This is also the first time the
models are showing a possible pattern shift in about a week or
so. As for now will continue with a steady as she goes approach to
the forecast and keep highs in the lower 90s and chance pops
every afternoon through day 7.
01
&&
.AVIATION...
18Z Update...Should be mostly vfr this afternoon by but some mvfr
ceilings are developing due to showers and thunderstorms. Some mvfr
stratus possible toward sunrise. Convection should continue to
develop through the evening and diminish later tonight. Winds should
remain on the west side...occasionally gusty this afternoon.
Expecting overall fewer thunderstorms on Sunday.
41
//ATL Confidence...18Z Update...
Medium on ceilings this afternoon and overnight.
High on all other elements.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 90 72 94 73 / 40 10 20 20
Atlanta 89 74 93 75 / 60 20 20 10
Blairsville 83 66 86 67 / 40 20 30 30
Cartersville 88 71 92 72 / 60 20 20 20
Columbus 92 75 95 75 / 40 10 20 10
Gainesville 88 72 91 73 / 40 20 20 20
Macon 92 74 96 74 / 50 20 20 10
Rome 88 71 92 72 / 60 30 20 20
Peachtree City 89 72 94 73 / 60 20 20 10
Vidalia 94 76 96 76 / 30 20 20 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...41
LONG TERM....01
AVIATION...41
Hazardous weather outlook, Jun 23, 4:08 AM EST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
508 AM EDT Sat Jun 23 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-240915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
508 AM EDT Sat Jun 23 2018
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
Scattered to numerous thunderstorms are expected across north
and central Georgia this afternoon into tonight. Some storms
will be severe, mainly across north and portions of central
Georgia. The main hazards will be damaging winds, frequent
lightning, and isolated flooding from heavy rainfall. An isolated
tornado will also be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
There is a chance of thunderstorms everyday for the next week,
mainly during the afternoon and evening hours. A few storms
could be strong to severe each day with gusty winds, frequent
lightning and isolated flooding from heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Local storm report, Jun 23, 9:38 AM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1038 AM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 3 SW COLLEGE PARK 33.62N 84.48W
06/22/2018 FULTON GA UTILITY COMPANY
GA POWER CONFIRMS A DOWN TREE CAUSED A POWER OUTAGE ON
GODBY RD, NEAR THE I-85 & I-285 EXCHANGE.
&&
EVENT NUMBER FFC1800397
THIEMLocal storm report, Jun 23, 11:42 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1242 PM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 2 NE CARTERSVILLE 34.19N 84.78W
06/22/2018 BARTOW GA EMERGENCY MNGR
TREE DOWN ACROSS POWERLINES NEAR HWY 41 & CENTER RD.
&&
EVENT NUMBER FFC1800398
THIEMLocal storm report, Jun 23, 12:05 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
105 PM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 1 N BUFORD 34.14N 84.00W
06/22/2018 GWINNETT GA SOCIAL MEDIA
SEVERAL TREES DOWN IN THE AREA OF MILTON. IN
PARTICULAR, FREEMANVILLE RD WAS COMPLETELY BLOCKED BY
DOWNED TREES.
&&
EVENT NUMBER FFC1800399
THIEMSpecial weather statement, Jun 23, 12:26 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
126 PM EDT SAT JUN 23 2018
GAZ001-002-231815-
Walker GA-Dade GA-
126 PM EDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR WALKER AND DADE COUNTIES UNTIL
215 PM EDT...
At 126 PM EDT...a line of strong thunderstorms was along a line
extending from Russell Cave National Monument to near Hammondville...
and moving east at 40 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Chattanooga, Lafayette, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Lookout Mountain, Naomi, Rising Fawn, Noble, Cole City,
Wildwood, Fairview, Stephensville, Linwood, Chattanooga Valley, New
England, Morganville, Cloudland Canyon State Park and Hooker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3499 8528 3495 8526 3486 8526 3485 8522
3481 8520 3478 8520 3477 8518 3472 8517
3472 8516 3463 8512 3460 8553 3498 8560
TIME...MOT...LOC 1726Z 264DEG 35KT 3498 8583 3462 8567
WIND...50MPHLocal storm report, Jun 23, 12:41 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
141 PM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 3 S NOBLE 34.74N 85.24W
06/22/2018 WALKER GA SOCIAL MEDIA
MULTIPLE REPORTS OF DAMAGE ON THE NORTH SIDE OF
LAFAYETTE FROM A POSSIBLE TORNADO. DAMAGE CURRENTLY
INCLUDS ROOF DAMAGE TO A HOUSE, HEAVY DAMAGE TO A BARN,
AND SEVERAL TREES SNAPPED OR UPROOTED. DAMAGE SEEMS TO
BE CENTRALIZED AROUND THE AREA OF RINGGOLD RD AND LAKE
HOWARD RD
&&
EVENT NUMBER FFC1800400
THIEMThunderstorm Wind, Dade
- When
- June 23, 12:45 PM EST to 1:05 PM EST
- Where
- Dade County, 0.32 mi WNW of Tatum to 1.84 mi SSE of New England
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 34.832, -85.525
The Dade County 911 center reported numerous trees blown down from Trenton to New England. Locations included Highway 136 near Cloudland Canyon State Park and Sunset Drive in Trenton as well as on Burkhalter Gap Road and along Creek Road near New England.
Thunderstorm Wind, Catoosa
- When
- June 23, 1:00 PM EST to 1:20 PM EST
- Where
- Catoosa County, 1.08 mi SSW of Cloud Springs to 0.7 mi N of East Boynton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.936, -85.259
The Catoosa County Emergency Manager reported trees and power lines blown down from around the intersection of Lafayette Road and Alexander Bridge Road south of Fort Oglethorpe to around the intersection of Three Notch Road and Battlefield Parkway west of Ringgold.
Thunderstorm Wind, Whitfield
- When
- June 23, 1:16 PM EST to 1:36 PM EST
- Where
- Whitfield County, 2.29 mi SW of Trickum to 1.18 mi SW of Varnell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 34.753, -85.103
The Whitfield County 911 center reported trees and power lines blown down from southwest of Rocky Face near the intersection of Lafayette Road and Logan Road to northwest of Dalton around the intersection of Crow Valley Road and Ashton Woods Way to Varnell near the intersection of Suffolk Way and Palomino Drive.
Thunderstorm Wind, Bibb
- When
- June 23, 1:34 PM EST to 1:44 PM EST
- Where
- Bibb County, 1.54 mi ESE of Payne City
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 32.865, -83.674
A local television station reported a large tree blown down at the intersection of Stinsonville Road and Captain Kell Drive.
Thunderstorm Wind, Gilmer
- When
- June 23, 2:11 PM EST to 2:21 PM EST
- Where
- Gilmer County, 1.76 mi NNE of Lucius
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 34.824, -84.361
The public reported multiple trees and power lines blown down along Maxwell Road in the Cherry Log Creek area.
Thunderstorm Wind, Union
- When
- June 23, 2:35 PM EST to 2:50 PM EST
- Where
- Union County, 2.34 mi WSW of Choestoe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 34.767, -83.918
The Union County 911 center reported multiple trees blown down along Highway 129 at Vogel State Park.
Thunderstorm Wind, Towns
- When
- June 23, 2:45 PM EST to 2:50 PM EST
- Where
- Towns County, 0.81 mi W of Hiawassee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.951, -83.764
Reports were received from the broadcast media and over social media of a small dock on Lake Chatuge in Hiawassee being lifted and flipped over by strong thunderstorm winds.
Thunderstorm Wind, Union
- When
- June 24, 2:38 PM EST to 2:48 PM EST
- Where
- Union County, 1.66 mi WNW of Track Rock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 34.907, -83.898
The Union County 911 center reported several trees blown down along Highway 515 east of Blairsville.
Thunderstorm Wind, Towns
- When
- June 24, 2:40 PM EST to 2:50 PM EST
- Where
- Towns County, 1.53 mi SSE of Brasstown Bald
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 34.950, -83.859
The Towns County 911 center reported trees blown down along Highway 66 northwest of Young Harris.
Thunderstorm Wind, Fannin
- When
- June 24, 5:20 PM EST to 5:30 PM EST
- Where
- Fannin County, 0.25 mi SW of Blue Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 34.867, -84.323
The Fannin County 911 center reported power lines blown down on East Main Street near the intersection with Messer Street.
Thunderstorm Wind, Oglethorpe
- When
- June 24, 7:53 PM EST to 8:00 PM EST
- Where
- Oglethorpe County, 1.26 mi ESE of Wise
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 33.844, -82.949
The Oglethorpe County 911 center reported a tree blown down along Centerville Road at the Wilkes County line.
Thunderstorm Wind, Wilkes
- When
- June 24, 7:55 PM EST to 8:10 PM EST
- Where
- Wilkes County, 0.69 mi S of Prather
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 33.820, -82.900
The Wilkes County Emergency Manager reported multiple trees blown down north of Rayle.
Thunderstorm Wind, Putnam
- When
- June 24, 8:00 PM EST to 8:05 PM EST
- Where
- Putnam County, 2.74 mi NE of Flat Rock to 3.56 mi E of Flat Rock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.256, -83.284
The Putnam County Emergency Manager reported trees blown down in the Lake Sinclair area from around Crooked Creek Road and Scuffleboro Road to around Twisting Hill Road and Twisting Hill Drive.
Thunderstorm Wind, Warren
- When
- June 24, 8:28 PM EST to 8:35 PM EST
- Where
- Warren County, 1.86 mi ENE of Ansley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 33.330, -82.740
The Warren County 911 center reported multiple trees blown down southwest of Warrenton, along Long Creek Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wyoming, June 23, 20181 death · 2 injured · 1 event
- Hail and Damaging Winds in Oklahoma, June 23 to 24, 2018$165,000 · 2 in hail · 26 events
- Wildfire in California, June 23 to 26, 20183 injured · $100,000 · 1 event
- Hail in Nebraska, June 23, 2018$200,000 · 1.75 in hail · 1 event
- Damaging Winds in Tennessee, June 23, 2018$26,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Alabama, June 23, 2018$4,000 · 1.25 in hail · 22 events
- Flash Flood and Damaging Winds in Tennessee, June 23 to 24, 201850 kt wind · 20 events
- Flash Flood and Hail in Kansas, June 23, 20182 in hail · 13 events
- Damaging Winds in Tennessee, June 23, 2018$14,000 · 56 kt wind · 5 events
- Wildfire in California, June 23 to 30, 20181 injured · 1 event
- Hail and Damaging Winds in Kansas, June 23 to 24, 20182.75 in hail · 8 events
- Hail in Nebraska, June 23, 20182.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760893, 760900, 760908, 760910, 760912, 760916, 760918, 760920, 760922, 760925, 760927, 760928, 760931, 760935.